Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 82, NWS Raleigh, NC

May 3, 2016Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 3, 2016, 8:59 PM EDT for Halifax County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2016, 8:59 PM EDT (00:59 UTC)
Expired
May 3, 2016, 9:30 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 85 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:10 PM EDTHAIL 14 W South Weldon, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:52 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2016-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2016-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS52 KRAH 040059
SVRRAH
NCC083-040130-
/O.NEW.KRAH.SV.W.0082.160504T0059Z-160504T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
859 PM EDT TUE MAY 3 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HALIFAX COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 930 PM EDT

* AT 859 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROANOKE
  RAPIDS...MOVING EAST AT 35 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE RAPIDS...HALIFAX...WELDON...SOUTH WELDON...ROANOKE RAPIDS LAKE
  AND ROSEMARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3648 7776 3649 7773 3648 7764 3644 7762
      3642 7759 3642 7756 3641 7755 3637 7755
      3635 7758 3634 7759 3632 7757 3630 7754
      3632 7744 3629 7741 3627 7741 3626 7739
      3632 7781 3649 7779
TIME...MOT...LOC 0059Z 274DEG 29KT 3640 7771 

HAIL...1.25IN
WIND...<50MPH
 
$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:48 PM EDT, 11 minutes earlier.

Area forecast discussion, May 3, 8:48 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
848 PM EDT TUE MAY 3 2016

.SYNOPSIS...
A SERIES OF MID LEVEL LOW PRESSURE SYSTEMS WILL CROSS CENTRAL
NC THROUGH WEDNESDAY NIGHT...BRINGING ROUNDS OF SCATTERED SHOWERS
AND THUNDERSTORMS TO CENTRAL NC. MUCH COOLER AIR WILL SETTLE OVER
THE REGION FOR THE LATER HALF OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 840 PM TUESDAY...

...SEVERE THUNDERSTORM WATCH EXTENDED UNTIL 11 PM...

SEVERAL SUPERCELL STORMS CONTINUE TO ROAM MAINLY THE SOUTHERN HALF
OF THE REGION. DAVIDSON AND RANDOLPH COUNTIES HAVE BEEN HARD HIT
WITH GOLFBALL SIZED HAIL AND WIND DAMAGE (HIGH ROCK TO DENTON TO
NEAR MARTHA (NC ZOO)). THIS STORM IS TRACKING EAST TOWARD SEAGROVE
AND PITTSBORO. OTHER SEVERE STORMS WERE EXITING SE CUMBERLAND AND
WILSON/WAYNE COUNTIES. CARY/RALEIGH/APEX WAS HIT AGAIN WITH ANOTHER
HAIL STORM TO GOLFBALL SIZED (3ENE OF APEX). THESE STORMS SHOULD
EVENTUALLY SPREAD OUT AND WEAKEN AS THEY MOVE EAST.

LOW LEVEL WLY FLOW WILL BEGIN TO ADVECT A DRIER LOW LEVEL AIR MASS
INTO THE REGION VERY LATE TONIGHT. THERE MAY BE SOME GROUND FOG
LATER IF WE CAN DECOUPLE. LOWS GENERALLY 55-62.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 335 PM TUESDAY...

L/W TROUGH BEGINS ITS AMPLIFICATION ACROSS THE EASTERN U.S. WITH A
PAIR OF DECENT S/WS DIVING SEWD ACROSS THE OH VALLEY INTO THE SE
U.S. THE LEAD S/W WILL CROSS OUR REGION LATE WED AM-WED
AFTERNOON...FOLLOWED BY THE OTHER WEDNESDAY EVENING. THE COOL POOL
OF AIR ALOFT ASSOCIATED WITH THESE FEATURES WILL INCREASE MID LEVEL
LAPSE RATES WEDNESDAY AFTERNOON AROUND 6.5 DEG C/KM.  IN CONJUNCTION
WITH AFTERNOON HEATING AND AVAILABLE MOISTURE...THIS SHOULD LEAD TO
THE DEVELOPMENT OF LOW TOPPED CONVECTION. PLAN TO KEEP COVERAGE NO
MORE THAN 40-50 PERCENT AND MAINLY LIMITED TO THE NE HALF OF THE
FORECAST AREA. WITH FREEZING LEVEL BETWEEN 8500-9500 FT...CELLS THAT
GROW UP TO 18K-20K FT HAVE THE POTENTIAL TO PRODUCE SMALL HAIL.
SLIGHTLY COOLER HIGH TEMPS EXPECTED WEDNESDAY UNDERNEATH THE
AMPLIFYING UPPER TROUGH. HIGH TEMPS LOW-MID 70S.

THREAT FOR SHOWERS PERSIST INTO WEDNESDAY NIGHT WITH COVERAGE BEST
IN THE NW THIRD OF THE CWA. MIN TEMPS LOW-MID 50S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 220 PM TUESDAY...

A HIGHLY AMPLIFIED BUT RELATIVELY SHORT-LIVED OMEGA BLOCK WILL
DEVELOP OVER THE EASTERN CONUS AS A STRONG SHORTWAVE OVER THE
NORTHERN GREAT LAKES DIVES SOUTH THROUGH THE OHIO VALLEY TO BOTTOM
OUT OVER ATLANTIC COAST ON THURSDAY AND FRIDAY. INITIAL SURGE OF
COLD AIR ADVECTION WILL BE EARLY THURSDAY...PRODUCING SHOWERS...
ESPECIALLY ACROSS THE NORTHERN TIER OF THE STATE... THURSDAY AND
THURSDAY NIGHT. HIGHS THURSDAY WILL TOP OUT IN THE MID 60S ACROSS
THE NORTH TO AROUND 70 SOUTHEAST. LOWS WILL BOTTOM OUT IN THE LOW TO
MID 40S THURSDAY NIGHT. THE CUTOFF LOW ROTATES AROUND AND BEGINS TO
LIFT OUT OF THE UPPER TROF THURSDAY NIGHT AND SHOWERS WILL BE FEWER
IN NUMBER AND FOCUSED ON THE NORTHEAST FRIDAY...AND ENDING IN THE
FAR NORTHEAST BY SATURDAY MORNING. HIGHS FRIDAY WILL REMAIN WELL
BELOW NORMAL...FROM MID 60S ACROSS THE NORTHERN TIER TO VERY LOW
70S ACROSS THE SOUTH.

A SECOND SHORTWAVE DIVING SOUTH IN THE AMPLIFIED NORTHWEST FLOW
PUSHES A DRY AND WEAK FRONT BRIEFLY SOUTH OF THE AREA LATE SUNDAY.
THE MAIN IMPACT FROM THIS SHORTWAVE...HOWEVER...WILL BE TO SHIFT THE
OMEGA BLOCK EASTWARD...ALLOWING THE WEST RIDGE LOBE OF THE BLOCK TO
EDGE EAST OVER THE AREA...WITH AN ACCOMPANYING WARMING TREND...
EARLY NEXT WEEK. ALL TOLD...DRY WEATHER SATURDAY THROUGH TUESDAY
WITH HIGHS WARMING FROM THE MID 70S SATURDAY TO LOWER 80S SUNDAY AND
MONDAY...TO MOSTLY MID 80S TUESDAY. MORNING LOWS WILL FOLLOW THE
TREND...FROM LOW 50S SATURDAY MORNING TO THE LOWER 60S BY TUESDAY
MORNING.

&&

.AVIATION /00Z TUESDAY THROUGH SUNDAY/...
AS OF 847 PM TUESDAY...

ONGOING SCATTERED STRONG STORMS WILL DIMINISH IN INTENSITY OVER THE
NEXT FEW HOURS. SCATTERED SHOWERS WILL BE POSSIBLE OVERNIGHT AND
WEDNESDAY AS UPPER LEVEL DISTURBANCES MOVE THROUGH THE AREA.
CONDITIONS WILL LIKELY REMAIN VFR THROUGH THE 24 HOUR
PERIOD...OUTSIDE OF ANY HEAVY SHOWERS OR STORMS.

AVIATION CONDITIONS WILL REMAIN HIGHLY VARIABLE AS AN AREA OF LOW
PRESSURE ALOFT WILL CAUSE PERIODS OF UNSETTLED WEATHER AND ATTENDANT
SUB VFR CEILINGS THROUGH FRIDAY. VFR PARAMETERS ASSOCIATED WITH AN
AREA OF HIGH PRESSURE WILL RETURN TO CENTRAL NC FOR THE WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT
SHORT TERM...WSS
LONG TERM...MLM
AVIATION...30/WSS
Hazardous weather outlook, May 3, 8:45 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT TUE MAY 3 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-050045-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
845 PM EDT TUE MAY 3 2016

...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 3, 7:18 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
718 PM EDT TUE MAY 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             KENLY                   35.59N 78.13W
05/03/2016  E1.50 INCH       JOHNSTON           NC   PUBLIC

&&

KRD
Local storm report, May 3, 7:23 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT TUE MAY 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             ROCKFISH                34.98N 79.07W
05/03/2016  E1.00 INCH       HOKE               NC   PUBLIC

&&

KRD
Local storm report, May 3, 7:28 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
728 PM EDT TUE MAY 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 W LUCAMA              35.64N 78.06W
05/03/2016  E2.00 INCH       WILSON             NC   PUBLIC

&&

KRD
Local storm report, May 3, 8:31 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
831 PM EDT TUE MAY 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             4 N NAHUNTA             35.56N 78.05W
05/03/2016  E1.75 INCH       WAYNE              NC   911 CALL CENTER

            GOLF BALL SIZED HAIL ON HIGHWAY 222 REPORTED
            BY VOLUNTEER FIREFIGHTER.

&&

SC
Local storm report, May 3, 8:32 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
832 PM EDT TUE MAY 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 S DENTON              35.59N 80.11W
05/03/2016  E1.75 INCH       DAVIDSON           NC   LAW ENFORCEMENT

            QUARTER TO GOLF BALL SIZE HAIL NEAR DENTON

&&

KRD
Local storm report, May 3, 8:34 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
834 PM EDT TUE MAY 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     1 N DENTON              35.66N 80.11W
05/03/2016                   DAVIDSON           NC   TRAINED SPOTTER

            TREES, POWER LINES AND A TELEPHONE POLE DOWN
            ON HIGHWAY 109 NEAR HANDY ROAD

&&

KRD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:00 PM EDTSevere Thunderstorm WarningRAHCumberland45 min
May 3, 8:01 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson119 min
May 3, 8:11 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson49 min
May 3, 8:29 PM EDTSevere Thunderstorm WarningRAHMoore, Randolph46 min
May 3, 8:49 PM EDTSevere Thunderstorm WarningRAHSampson26 min
May 3, 9:39 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Lee, Moore51 min
May 3, 9:53 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee, Wake52 min
May 3, 10:18 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Sampson57 min
May 4, 12:01 AM EDTSpecial Weather StatementRAHEdgecombe44 min
May 4, 12:02 AM EDTSpecial Weather StatementRAHWayne13 min
May 4, 1:17 AM EDTSpecial Weather StatementRAHWarren88 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.